Hello and thank you for the question Alison.
Answers given are for informational purposes only and are not meant to replace an exam by an in-person.
I am Dr. Sohaib, a practicing Internal Medicine Specialist and i will do my best to help you today.
Levothyroxine does not give you weight gain, rather it can result in weight loss because the patients treated for low thyroid hormones (hypothyroidism) have gained weight due to slow metabolism.
Therefore, when the hormones are replaced the metabolism goes back to normal, and one gets back to the original weight he/she had.
If you are still gaining weight despite taking Levothyroxine, there is a probability that you are under-treated and may require escalation of the dose.
Please note that your TSH must be lower then 2.5 and any thing above that means you need more levothyroxine-----this is in accordance with most recent guidelines set by american association of clinical endocrinologists (AACE).
Here is a link where you would find complete list of possible side effects to levothyroxine;
You should not stop taking levothyroxine if prescribed to you for low levels of thyroid hormones.
This will lead to gradual development and worsening of symptoms of low thyroid which can become serious and life threatening as well at later stages.
Here is a list of symptoms of hypothyroidism;
My goal is to provide you with Excellent Service - if satisfied with the response, Please do not forget to Rate my service as this is the only way i get credit for my time and expertise on your question.
If you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.